I learned a lot during the first treatment, thanks to the infusion nurse, A.J. First, the steroids I took the day before have had the effect of making me feel very good physically. This continues through today when I stop taking them. I will therefore start to feel the full effect of the Docetaxel on Thursday or Friday and may feel fatigue and nausea. Each chemo treatment goes in cycles. The first 4-7 days is the onset, then another 7 days of maximum attack on all dividing cells in the body (nadir), then the recovery period for another 21 days. For side effects the worst period is the nadir period. This is also the time I will be most vulnerable to infections because my immune system is being compromised to the max.
During the early period my body will also be passing the Dosetaxel out through bodily fluids, which means I need to be careful not to pass them to anyone else. Mainly this means extra flushing of the toilet and no sharing of drinks or food with anyone.
To protect myself from infection I have to be careful not to cut myself, exposing my blood to the natural harmful biologics that are on my skin. I have to take frequent showers. When in public I should avoid contact and if I do, wash my hands frequently. If I travel, I need to be very sensitive to cleaning or covering public surfaces I touch (such as armrests and areas of contact for my face). On an airplane I need to wear a mask and if the mask gets wet, I need to replace it. I also have to rinse my mouth after eating because mouth sores are typical. Since we are planning to travel, I am going to have to be careful.
If I feel nausea, I should take my medicine immediately. With luck, the medicine will act quickly, but if 30 minutes pass, I have a second medication to take. Hopefully I will have minimal discomfort due to nausea. I hate nausea!
I also don’t like diarrhea, which is another potential side effect. With Kathe’s help I am sticking to our low sugar, high veggie diet, which should minimize nasty effects in both nausea and diarrhea. We’ll see.
I was told that I will lose my hair by thinning starting in a couple of weeks. I will lose all my hair on my head in only a couple of weeks, so I am thinking of cutting my hair really short for my trip next week.
On to the store to get masks, rubber gloves, and hand sanitizer…